Do Avastin Injections Hurt?

 

Intraocular injections of Avastin usually do NOT hurt. Once in awhile, I have patients or readers of my blog who complain of severe pain following an intraocular injection.  Why?

It’s Not the Needle That Hurts

I believe the pain is due to the solution used to clean the eye prior to the injection and not the needle itself.

The solution is called “Betadine” and is commonly used to cleanse the eye prior to intraocular injection. Most retina specialists use this a part of their routine.

In a special few cases, these patients are not feeling pain from the needle, they are actually super-sensitive to the iodine prep. This prep is commonly used to clean the eye prior to the actual injection.

Usual Preparation for Injections

My preparation for the “procedure” is probably slightly different than your own doctor’s.

Upon arrival to the office, my patients have already been using antibiotic drops for the past four days. In theory, this limits the bacteria that builds up around the eye and may reduce the chance of infection from the injection.  This has never been proven.

At the office, we dilate the eye and start the numbing procedure. We use a cotton swab dipped in 4% lidocaine (numbing solution) and keep it pressed against the area of injection for about 20-30 minutes. We usually use 2-3 different swabs over the 20 minutes.

How to Keep the Eye Open

Using a spring like device, called a lid speculum, the eyelids are opened. You can not blink.

A drop of Betadine is placed on the eye at the injection site.

While looking “up,” the shot is given using a very short (27 gauge), but very sharp needle. I like to inject at the “6 o’clock” position just beneath the cornea.

After the needle is withdrawn, another drop of iodine solution (Betadine) is placed on the eye.  The eye is then rinsed.

Patients Who Have Pain

Patients who experience pain from the intraocular injection describe pain that last overnight.  Often, they don’t tell me about the horrible experience until the next visit.  This makes me believe that the discomfort is pretty steady for several hours.

To me, this is not injection pain.  Others describe the pain as an electric current.  Almost always the pain takes 12-18 hours to dissipate.  This can not be from a simple needle.  (Ever get an injection in the arm?).

How to Avoid Pain from Intraocular Injections

In patients in whom I suspect a “sensitivity” to Betadine, I’ll omit the iodine-based solution at the time of the next injection.  Almost always, this is the remedy!

Remember, this is my method of treatment and your own doctor may not agree.

What Does This Mean?

It took me several patients to realize that this was happening.  People didn’t complain often, but when they did, the complaints were emphatic.  I believed them.

The best part of this discovery is that…you shouldn’t fear the injections due to pain!  Too many people write in refusing additional injections due to the pain.

If you have experienced a painful intraocular injection, you might want to suggest this to your doctor.  This may be a simple solution to continue treatment to save your vision!


 

Enhanced by Zemanta


Randall V. Wong, M.D.

Ophthalmologist, Retina Specialist
Fairfax, Virginia

Google
***This post is for information purposes only. This posting does not offer legal or medical advice, so nothing in it should be construed as legal or medical advice. The information on this blog/post is only offered for informational purposes. You shouldn’t act or rely on anything in this blog or posting or use it as a substitute for legal/medical advice from a licensed professional. The content of this posting may quickly become outdated, especially due to the nature of the topics covered, which are constantly evolving. The materials and information on this posting/blog are not guaranteed to be correct, complete, or timely. Nothing in this posting/blog and nothing you or I do creates a doctor-patient relationship between you and the blog; between you and me; or between you and Randall Wong, M.D. or RetinaEyeDoctor.com. Even if you try to contact me through the blog or post a comment on the blog you are still not creating a doctor-patient relationship. Although, I am a doctor, I’m not YOUR doctor until and unless there is a written agreement specifically providing for a doctor-patient relationship.***

Comments

  1. Dick Marquis says:

    DR. Wong,
    Are u familiar with the Newsweek (May 23) article on stem cell uses for vision problems and in particular, AMD? It appears there may be some hope for future use in humans to cure or at least reduce the effects of AMD.

  2. J P Hickey says:

    My wife was quite concerned before her first shot. She was pleased to feel absolutely no pain;

  3. Peter R Adler says:

    I’ve been treated for AMD with Avastin and, more recently, Eyelea injections. Each time, my doctor uses a prophylactic wash with 10% Betadine. I used to react badly to the Betadine, with intense pain lasting anything up to three days. A few months ago my doctor mentioned that people seem to react very differently; with some, there was severe pain, with others, hardly any. I came across an article on the possibility of a connection between iodine deficiency and skin sensitivity to iodine/iodide compounds. I didn’t know whether I had a deficiency but figured, What can it hurt? So I started to take 150mcg of iodine (kelp) a day, increasing to 450mcg in the two weeks prior to my treatments.
    The difference was dramatic. I now experience no more than a slight discomfort following my injections. It usually clears up within a couple of hours, with absolutely no after effects. When I told this to my doctor he was sceptical. He didn’t use the word ‘placebo’ but that’s what he seemed to be thinking. If this is a placebo effect, it’s one I would highly recommend!

  4. Dear Peter,

    Thanks for sharing. Hadn’t heard of this possible mechanism, but have noted that a small percentage of my patients do have similar stories to yours.

    Randy

  5. Wendy Todd says:

    Is there something I can ask to take or is there anything i can do to ease the pain after the injection? The pain is so intense nothing over the counter helps. I’m in pure hell for at least 12 hours. :( The next morning my eye is so swollen it looks like I’ve been in a fight.
    My doctor acts like I’m crazy for saying I’m in pain bc according to him the injections don’t hurt. I’m thinking about switching doctors bc I need a caring doctor.

  6. Dear Wendy,

    There are many people who get pain from the Betadine and not the injection.

    Discuss this with your doctor, or, find another doctor.

    r

  7. Hi doctor, you are a good doctor I can tell I went through two retina operations and read and watched all the great stuff you’ve put on your pages and YouTube. It’s been almost six months since the last operation, teh retina is doing fine, but I have swelling in the retina still, and have gotten two injections of some steroid stuff along with predforte still the eye drops, and ketorolac still too…anyway, for the most part the injections for me have been pretty pain free, sme preparation, the q tip under the eyelid for a while, then the injection, I completely trust my opthalmologist, and so I’m never very worried, I think if you were my opthalmologist and surgeon I’d trust you just like him.

  8. Steve,

    Sounds like you are in good hands. Thanks for commenting and contributing here!

    All the best.

    Randy

    Randall V. Wong, M.D.
    Retina Specialist
    Northern Virginia
    Fairfax, VA. 22030

    http://www.vitrectomyforfloaters.com

Trackbacks

  1. [...] Wendell and Dee are my assistants.  They’ve help me develop this method which keeps the eye injections painless. [...]

Speak Your Mind

*

Privacy Policy · Terms of Use

Search Engine Optimization by Medical Marketing Enterprises, L.L.C.